Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Albany, NY

August 3, 2004Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2004, 6:49 PM EDT for Schenectady County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 6:49 PM EDT (22:49 UTC)
Expired
Aug 3, 2004, 7:30 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schenectady County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 032249
SVRALY
NYC093-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 730 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF GLENVILLE...OR ABOUT OVER AMSTERDAM...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENVILLE BY 710 PM EDT
  ROTTERDAM JUNCTION BY 715 PM EDT
  EAST GLENVILLE...ALPLAUS...SCOTIA AND NISKAYUNA BY 730 PM EDT

LAT...LON 4298 7418 4283 7427 4275 7390 4290 7384

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:00 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 4:00 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT TUE AUG 3 2004

.SYNOPSIS...REGION STILL UNDER THE LONG WAVE TROUGH WITH SYSTEMS
MOVING THROUGH REGION BRINGING BOUTS OF RAIN. COLD FRONT WILL SWING
THROUGH THIS EVENING. FOLLOW BY A LOW PRESSURE SYSTEM THURSDAY.
&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ONCE COLD FRONT MOVES THROUGH WILL BE DRY THROUGH WEDNESDAY. ETA
INDICATES A WAVE WILL FORM AHEAD OF MAIN LOW APPROACHING FROM.
HOWEVER...GFS DOES NOT AND THIS IS SUPPORTED BY THE CANADIAN MODEL.
WEAK HIGH PRESSURE WILL BUILD IN OVER AREA BETWEEN APPROACHING LOW
AND HURRICANE ALEX. THERE SHOULD BE STRONG SUBSIDENCE ON THE BACK
SIDE OF ALEX.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
RAIN FROM APPROACHING LOW PRESSURE SYSTEM WILL OVERSPREAD REGION
WEDNESDAY NIGHT. GFS HAS BEEN FORECASTING THIS SYSTEM FOR DAYS BUT
GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK IS INTERFERING SOME
WITH STRENGTH AND POSITION OF LOW AND ITS ASSOCIATED QPF AMOUNTS AND
DISTRIBUTION. THE OTHER MODELS HAVE PICKED UP ON SYSTEM BUT HAVE THE
LOW PASSING FARTHER TO THE SOUTH. WILL RUN HPC QPF FOR WEDNESDAY AND
THURSDAY.

SYSTEM MOVE OFF TO EAST THURSDAY BUT UPPER LOW WILL BE OVER REGION
WHICH WILL KEEP THREATS OF CONVECTION IN AREA FRIDAY AND SATURDAY.
SUNDAY LOW LIFTS NORTH AND HEIGHTS RISE. LIMITED SLIGHT CHANCE POPS
TO EXTREME NORTHERN PORTION OF FORECAST AREA. MONDAY LOOKING DRY AS
AREA SHOULD BE BETWEEN SYSTEMS. TUESDAY BRINGS ANOTHER THREAT OF
CONVECTION AS YET ANOTHER SYSTEM/COLD FRONT FORECAST TO MOVE
THROUGH.
&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH TONIGHT.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF COLD FRONT DURING
TIME OF MAXIMUM HEATING AND WILL PRODUCE LOCAL MVFR/IFR CONDITIONS.
SHOWER/THUNDERSTORM THREAT ENDS BY 01Z.  PATCHY FOG LATE TONIGHT
WITH LOCAL IFR CONDITIONS.  ANY FOG WILL BURN OFF BY 13Z WEDNESDAY
WITH VFR CONDITIONS THROUGH THE DAY. CLOUDS WILL INCREASE AND
THICKEN DURING THE AFTERNOON.  OUTLOOK...DETERIORATING CONDITIONS
WEDNESDAY NIGHT AND THURSDAY.
&&

.HYDROLOGY...LOCALIZED FLOODING PROBLEMS POSSIBLE INTO THIS EVENING
WITH SLOW MOVING CONVECTION. AS FOR WEDNESDAY NIGHT AND THURSDAY
GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK. WILL RECEIVE
WIDESPREAD RAIN BUT 12-HR AND 24-HR MODEL QPF IS UNDER FLASH FLOOD
GUIDANCE. NO EXTRA STATEMENTS NEEDED AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT/LONG TERM & HYDROLOGY...IAA
AVIATION...LAPENTA
Hazardous weather outlook, Aug 3, 4:19 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 AM EDT TUE AUG 3 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON. LOCALIZED
STRONG WIND GUSTS AND HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
LATE WEDNESDAY NIGHT AND THURSDAY THERE IS THE POSSIBILITY OF VERY
HEAVY RAIN ACROSS A GOOD PORTION OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT LIKELY TODAY OVER A WIDESPREAD AREA
IT MAY BE NECESSARY IN A FEW COUNTIES THIS AFTERNOON INTO THE EARLY
EVENING HOURS WITH THE MAIN THREAT BEING LOCALIZED STRONG WIND GUSTS
FROM THUNDERSTORMS.

In the hours before

Special weather statement, Aug 3, 3:51 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE AUG 3 2004

NYZ032-033-032015-

...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 16 MILES NORTHWEST OF SPECULATOR TO 29 MILES WEST OF LAKE
PLEASANT...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF OLD FORGE
TO 12 MILES NORTHEAST OF HINCKLEY...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
SPECULATOR AND 8 MILES NORTHWEST OF LAKE PLEASANT BY 415 PM EDT
Special weather statement, Aug 3, 4:13 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT TUE AUG 3 2004

NYZ033-032045-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES NORTHWEST
OF LAKE PLEASANT...OR ABOUT 12 MILES WEST OF SPECULATOR...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
SPECULATOR AND LAKE PLEASANT BY 430 PM EDT
Special weather statement, Aug 3, 5:50 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT TUE AUG 3 2004

NYZ039-040-032215-

...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ST.
JOHNSVILLE...OR ABOUT 9 MILES NORTHWEST OF CANAJOHARIE...AND MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT PLAIN BY 555 PM EDT
EPHRATAH AND 6 MILES NORTH OF CANAJOHARIE BY 605 PM EDT
FONDA...6 MILES SOUTHWEST OF JOHNSTOWN...8 MILES SOUTHWEST OF
GLOVERSVILLE AND 9 MILES WEST OF TRIBES HILL BY 615 PM EDT
Local storm report, Aug 3, 6:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     ST. JOHNSVILLE          43.00N 74.68W
08/03/2004                   MONTGOMERY         NY   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Aug 3, 6:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
631 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             FULTONVILLE             42.95N 74.37W
08/03/2004  1.00 INCH        MONTGOMERY         NY   TRAINED SPOTTER

&&
Special weather statement, Aug 3, 6:47 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
647 PM EDT TUE AUG 3 2004

NYZ038-032315-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR
JORDANVILLE...OR ABOUT 8 MILES SOUTH OF ILION...AND MOVING EAST AT 40
MPH.

THE THUNDERSTORM WILL BE NEAR...
VAN HORNESVILLE AND 6 MILES SOUTH OF CRAMER CORNERS BY 655 PM EDT
WILLSE FOUR CORNERS AND STARKVILLE BY 700 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:57 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery63 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.